NAPLEX Question of the Week: BPH

This week's question has a little bit of everything with regards to BPH therapy.

Go to the profile of Christopher M. Bland
May 30, 2019
1
0

A 72 year old male presents to his PCM with continued increased frequency and urge to urinate and cannot completely empty his bladder. His PMH is significant for hypertension, hyperlipidemia, BPH, GERD, and hypothyroidism. He currently takes lisinopril 10mg daily, amlodipine 5mg daily, atorvastatin 40mg daily, tamsulosin 0.4mg daily, omeprazole 20mg daily, and levothyroxine 125mcg daily. Based on size of prostate and lack of effectiveness with current therapy, his PCM elects to initiate Avodart 0.5mg once daily.
What counseling points would be appropriate for our patient regarding Avodart therapy? Select all that apply.

A. While Avodart will help BPH symptoms, it also will decrease risk of prostate cancer.
B. Maximal effects of Avodart will occur within first month of therapy.
C. Once initiating Avodart, do not donate blood until Avodart therapy has been discontinued for at least 6 months.
D. Women of child bearing age should not handle Avodart capsules due to potential risk to male fetus.
E. Our patient's tamsulosin should be discontinued once patient has been on Avodart therapy for 30 days.









Answer with rationale:

The correct answers are C and D. Avodart (dutasteride) is a 5 alpha-reductase inhibitor used in patients with significantly enlarged prostates to improve symptoms of BPH. These agents are most effective when prostate size exceeds 40g and are given when alpha-1a antagonists are not completely effective.  Answer A is incorrect as this has not been demonstrated and does not have an FDA indication for decreasing cancer risk. In fact, there is a warning that 5 alpha-reductase inhibitors may increase the risk of high-grade prostate cancer. Answer B is incorrect as these agents should be trialed for at least 6 months before making decision on effectiveness due to time required for complete hormonal inhibition to occur. Answer C is correct as this would limit any exposure for any female of child bearing age or pregnant to receive avodart via blood transfusion.  Answer E is incorrect as these agents are most often used in combination long-term to decrease overall BPH symptoms.

Many of you should be taking the exam very soon! Study hard and can't wait to see you in practice very soon.

If you have enjoyed these Questions of the Week, please share via Facebook, Twitter, and LinkedIn. Every week I share them on my personal pages including Twitter (@blandman19).

Sincerely,
Chris

Go to the profile of Christopher M. Bland

Christopher M. Bland

Clinical Associate Professor, University of Georgia College of Pharmacy

No comments yet.